Jump to content

SSRI/SNRIs... what symptoms specifically do they help for you? Need advice for symptoms after activity


Recommended Posts

Hi folks, I am wondering which SSRI or SNRI you are taking and which specific symptoms they improve for you. My beta blocker controls my heart rate so I can stand up/work/cook, etc. I am functional but still very uncomfortable on a daily basis. I still really struggle with post-exertional fatigue (and after activity the excess adrenaline impacts my mood-anger/compulsiveness/inattention/irritability/dissociation/neurosis). I only feel this way after overdoing activity, particularly cleaning and to a lesser degree with the hormone shifts at certain points of my cycle. Any advice? Medication? More hydration? Yoga? Meditation? What helps you with this?? I don’t know whether to blame it on brain hypoperfusion, excess adrenaline, inflammation or serotonin deficiency but  I’m finally starting to accept that maybe I can’t fix this on my own out of sheer effort. There is an actual problem that medication could help to make it so I don’t have to fight so hard while continuing to crash and burn. I have a good support system and am a glass half full person in general so this direct effect that POTS seems to have on my behavior has been troubling me. 

Link to post
Share on other sites
1 hour ago, Hippopotsamus said:

I don’t know whether to blame it on brain hypoperfusion, excess adrenaline, inflammation or serotonin deficiency but  I’m finally starting to accept that maybe I can’t fix this on my own out of sheer effort.

Oh @Hippopotsamus - I so know where you are coming from!!! I used to think the same way, that I can WILL my way out of my symptoms! That if I ignore/push/force myself to go on despite of my limitations I could go back to normal. And man - did I fight!!!! But then I had to stop denying the reality that this is not going away, that  this is real and I really AM having a chronic illness. That realization turned into depression, I felt like I had given up. And after that I slowly crawled out of it, decided that if I cannot beat this then I will have to accept it. So here I am, still disabled, still limited, still a dysautonomiac - yet so much better off! I now am at peace with it, and I can be gentle on myself, do what I can when I can and not feel sorry for myself. I am - to a degree - in control of things again. 

I believe the causes you mention above are all at play - they are all symptoms and causes of POTS. And the only treatment we can hope for - at this point - is symptom relief. I have been on the SSRI Escitalopram ( Lexapro ) for many years and it has greatly helped me. The high adrenaline levels ( I have hyperPOTS ) caused me to be really high strung and very nervous all of the time. I was always on high alert. This of course caused a lot of stress. The Lexapro has helped me to calm down and feel more balanced. I was afraid of taking it, I thought I might be sedated, or maybe my personality would change. But actually it did not do anything big - I simply noticed after about 6 or so weeks that I felt better, and more balanced. 

SSRI or SNRI are both proven to be effective for POTS symptoms. They help regulating the neurotransmitters that are the culprit for many of our symptoms. My specialist often uses an SNRI, especially Wellbutrin ( Bupropion ) instead - or even along with - an SSRI. I took it for a few weeks but had an adverse reaction ( acne ) from it and had to stop it, or else I would still be on it. If your doctor is open to prescribing an SSRI or SNRI I would try it. But know that it takes 6-8 weeks before you see any effects. 

1 hour ago, Hippopotsamus said:

Medication? More hydration? Yoga? Meditation? What helps you with this??

For me it is a combination of several things: I take a mix of meds: cardiac for tachycardia and high BP, stimulant for brain fog, SSRI for restlessness and mood, Plaquenil for inflammation ... and weekly IV fluids via port for prevention of syncope and seizures. I also salt/fluid load and exercise on my rowing machine when able. But what is just as effective is the fact that I am disabled and housebound and therefore do not have to do anything that could cause my symptoms to flare. If I could not live within my ever changing limits I would be very ill despite all of these treatments. 

So, in other words: for most of us getting control of this illness is not one single thing but rather a complete change of how we live and what we do every day, in addition to meds, exercise/rest, fluids etc. 

 

 

 

Link to post
Share on other sites

@Pistol - thank you for your thoughtful response. I have been so hesitant to try something new out of fear that it could make things worse (what if I have a reaction and can’t take care of my kids or go to work) but then I consider my metoprolol and how much I put up a fight about restarting that but then, hey!-I can stand up for more than 2 minutes, I can manage to walk around the grocery store without my lights going dim and worrying about going down in the aisle, I can do laundry without pushing 140bpm. What if a medication could make it so I don’t feel like I’m plugged into an outlet constantly? Or help so I don’t feel flulike & hungover and angry from cleaning up the playroom? Ugh. I think I’m ready. 

Link to post
Share on other sites
  • 2 weeks later...
  • 2 weeks later...

I have a lot of friends with very severe ME and dysautonomia and klonopin or Xanax seem to be the best at helping with PEM. I found out accidentally spending a year in bed and deciding one day just to take a little bit and it really helped. Whitney Dafoe is probably the sickest ME patient and once a month he takes a benzodiazepine and he's able to communicate b/c it clears up brain fog, they don't know why. 

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...